Florida, 2019

Damaging Wind in Florida, August 5, 2019

August 5, 2019 · NWS TAE · 1 event in 1 county or zone

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 5, 1:53 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 5, 1:53 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
253 PM EDT Mon Aug 5 2019

.NEAR TERM [Through Tonight]...

Shower and thunderstorm activity will gradually decrease through the
early evening hours with most of the convective activity dissipated
by 0-1Z. Similar to last night, thunderstorms will begin to develop
overnight across western portions of our coastal waters. A few HREF
ensemble members initiate convective activity around 3-4Z while the
majority of the members towards 5-6Z. A few showers and
thunderstorms will move onshore during the early morning hours.
Although severe weather is not expected, stronger storms that could
produce strong gusty winds.

Overnight PoPs will be around 40 to 60% off shore, 30 to 50% for
counties along the coast and around 20% inland. Min temps will be in
the low to mid 70s.

.SHORT TERM [Tuesday Through Wednesday Night]...

Weak troughing over the U.S. will lift northeastward Tuesday night
and an upper level ridge will begin to build eastward on Wednesday.
At the lower levels, we'll stay on the western fringe of high
pressure, with light low-level flow generally from the west.
Afternoon seabreeze storms are expected both days, but with slightly
lower coverage Wednesday due to the lack of upper level enhancement.
Heavy rainfall will be possible Tuesday with isolated storms which
could lead to localized flooding. Strong to severe wind gusts can't
be ruled out either day, but conditions are not favorable for
organized severe development.

.LONG TERM [Thursday Through Monday]...

Upper level ridging will continue to slowly expand eastward through
the weekend while a weak pressure pattern remains in place at the
surface. Daily chances for afternoon showers and thunderstorms with
the sea-breeze are expected. PW values will climb back above 2" on
Friday across the area. This increase in moisture, along with
steadily increasing temperatures and instability, plus northwest
flow aloft could lead to slightly higher chances for stronger storms
Friday and Saturday. Heat indices are also expected to climb through
the week with this increase in moisture and may approach our
advisory criteria (108F) as we head into the weekend.

&&

.AVIATION...
[Through 18Z Tuesday]

Scattered shower and thunderstorm coverage is expected across most
of the region this afternoon with storms moving east to east-
northeast. Activity will slowly decrease after peak heating hours
and into the early evening hours. Expect MVFR to IFR conditions
during thunderstorm passage with gusty variable winds up to 15-20
knots. LIFR visibility due to heavy downpours from stronger storms
is possible. VFR conditions will prevail outside of thunderstorms
with winds from the southwest at around 10 knots. Calm conditions
expected overnight with winds from the southwest around 5 knots.

&&

.MARINE...

Showers and thunderstorms are expected morning for the next several
days. Otherwise, expect relatively tranquil conditions with western
winds of 15 knots or less and seas of 1 to 2 feet.

&&

.FIRE WEATHER...

No concerns.

&&

.HYDROLOGY...

Scattered to numerous showers and thunderstorms are expected for the
next several days. Rainfall totals from these storms will likely be
in the 1 to 2 inch range, so widespread flooding is not expected.
Slow moving storms will drop locally higher rainfall totals, which
could lead to localized flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  91  73  92  73 /  30  50  20  40  10
Panama City   76  88  76  88  77 /  50  50  40  40  20
Dothan        71  91  72  92  73 /  30  50  20  30  10
Albany        72  91  73  92  74 /  40  30  20  30  20
Valdosta      73  90  72  91  72 /  30  50  20  40  20
Cross City    75  88  74  90  74 /  30  50  30  40  20
Apalachicola  76  87  76  88  77 /  50  50  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DiCatarina
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...DiCatarina
MARINE...Nguyen
FIRE WEATHER...DVD
HYDROLOGY...Nguyen

In the hours before

Special weather statement, Aug 5, 12:56 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
156 PM EDT Mon Aug 5 2019

FLZ016-017-026-027-051845-
Liberty FL-Gadsden FL-Inland Wakulla FL-Leon FL-
156 PM EDT Mon Aug 5 2019

...SPECIAL WEATHER STATEMENT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Greensboro, or 14 miles southwest of Quincy, moving
east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Quincy, Midway, Havana, Tallahassee, Greensboro, Tallahassee Comm
College, Gretna, Lake Bradford, Freemont, Littman, Brown House, Leon
Sinks, Juniper, Douglas City, Lake Munson, Florence, Hosford,
Scotland, Eight Mile Pond and Clio.

LAT...LON 3029 8488 3061 8485 3064 8457 3066 8435
      3029 8429
TIME...MOT...LOC 1756Z 262DEG 31KT 3044 8477

98-DICATARINA
Special weather statement, Aug 5, 1:41 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
241 PM EDT Mon Aug 5 2019

FLZ016>018-028-GAZ158-051930-
Inland Taylor FL-Gadsden FL-Inland Jefferson FL-Leon FL-Thomas GA-
241 PM EDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GADSDEN...
JEFFERSON...NORTHWESTERN TAYLOR...LEON AND SOUTH CENTRAL THOMAS
COUNTIES UNTIL 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doak Campbell Stadium, or near Tallahassee, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Tallahassee, Havana, Midway, Woodville, Florida State
University, Florida A And M, Tallahassee Comm College, Doak Campbell
Stadium, Lake Bradford, Alma, Cody, Leon Sinks, Gaither Community
Center, Tallahassee Memorial Hosp, Miccosukee, Eight Mile Pond,
Drifton, Tallahassee Mall and Tallahassee Regional A/P.

LAT...LON 3026 8407 3027 8408 3028 8424 3030 8425
      3031 8444 3062 8446 3071 8382 3038 8378
      3039 8379 3038 8381 3035 8381 3032 8379
      3031 8382 3030 8377 3021 8376
TIME...MOT...LOC 1841Z 262DEG 30KT 3044 8432

98-DICATARINA
Local storm report, Aug 5, 2:14 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     TALLAHASSEE INTERNATION 30.40N 84.35W
08/05/2019  M43 MPH          LEON               FL   ASOS

            ASOS STATION KTLH TALLAHASSEE INTERNATIONAL
            AIRPORT.

0250 PM     TSTM WND GST     FLORIDA STATE UNIVERSIT 30.45N 84.30W
08/05/2019  M44 MPH          LEON               FL   MESONET

            44 MPH GUST MEASURED AT THE NWS OFFICE ON
            THE ROOF OF THE LOVE BUILDING ON FSU CAMPUS.

&&

The radar

The Tallahassee radar (KTLH), 37 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 5, 2:15 PM EST
Where
Jefferson County, 3.64 mi E of Lloyd
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.480, -83.960

A tree was blown down onto power lines, resulting in a power outage along Wild Turkey Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848817.